Article Text

Download PDFPDF
Is it safe to use visible blue light-emitting diode phototherapy for neonatal jaundice in infants who are also treated with amiodarone?
  1. Stephen Morris1,
  2. Amelia Shaw2
  1. 1Medicines Management and Pharmacy Services, Leeds Teaching Hospitals NHS Trust, Leeds, UK
  2. 2Leeds Centre for Newborn Care, Leeds Teaching Hospitals NHS Trust, Leeds, UK
  1. Correspondence to Mr Stephen Morris, Medicines Management and Pharmacy Services, Leeds Teaching Hospitals NHS Trust, Leeds LS1 3EX, UK; stephen.morris1{at}nhs.net

Abstract

Amiodarone is a useful treatment for neonatal cardiac arrhythmias. A minority of neonates with arrhythmias treated with amiodarone may also develop neonatal jaundice. Phototherapy is recommended to treat neonatal jaundice. However, amiodarone is known to cause skin reactions when patients are exposed to light. Therefore phototherapy may not be administered due to concerns about this interaction. Exchange transfusions are used as an alternative to phototherapy to avoid the interaction. However, exchange transfusions are associated with serious complications such as the transmission of bloodborne disease, seizures and haemodynamic instability. We report a literature review and outcome of a premature infant treated with amiodarone and visible blue light-emitting diode (LED) phototherapy. Phototherapy was used for 54 hours and no skin reactions were observed. This is because visible blue LED phototherapy lamps emit predominantly visible light. Therefore exposure to ultraviolet light that is known to cause amiodarone phototoxicity is minimised.

  • clinical pharmacy
  • neonatology
  • side effects of drugs
  • cardiology
  • evidence based medicine
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.